Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 7, NWS Riverton, WY

April 17, 20215 counties in Wyoming

NWS Riverton, WY issued this winter storm watch at Apr 17, 2021, 2:30 AM MDT for 5 counties in Wyoming. It took effect at Apr 18, 2021, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 17, 2021, 2:30 AM MDT (08:30 UTC)
In effect from
Apr 18, 2021, 6:00 PM MDT
Expired
Apr 18, 2021, 3:15 AM MDT
In force
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Johnson County, WY, Natrona County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 103 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS45 KRIW 170830
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
230 AM MDT Sat Apr 17 2021

...A Winter Storm will impact the Bighorn Mountains Sunday night 
through Monday...

.A strong cold front will move into the region Sunday night
bringing significant snowfall through Monday for the Bighorn 
Mountains. 

WYZ008-009-180000-
/O.NEW.KRIW.WS.A.0007.210419T0000Z-210420T0500Z/
Bighorn Mountains West-Bighorn Mountains Southeast-
230 AM MDT Sat Apr 17 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WHAT...Snow, heavy at times. Total snow accumulations of 10 to
  15 inches with locally higher amounts possible. 

* WHERE...Bighorn Mountains West and Bighorn Mountains Southeast.

* WHEN...From Sunday evening through Monday evening.

* IMPACTS...Travel could be very difficult, including over Powder
  River Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
2 follow-up statements
218 
WWUS45 KRIW 172254
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
454 PM MDT Sat Apr 17 2021

...A Winter Storm will impact the Bighorn Mountains Sunday night
through Monday...

.A strong cold front will move into the region Sunday night
bringing significant snowfall through Monday for the Bighorn
Mountains.

WYZ008-009-181100-
/O.CON.KRIW.WS.A.0007.210419T0000Z-210420T0500Z/
Bighorn Mountains West-Bighorn Mountains Southeast-
454 PM MDT Sat Apr 17 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY EVENING...

* WHAT...Snow, heavy at times. Total snow accumulations of 10 to 
  15 inches with locally higher amounts possible.

* WHERE...Bighorn Mountains West and Bighorn Mountains Southeast.

* WHEN...From Sunday evening through Monday evening.

* IMPACTS...Travel could be very difficult, including over 
  Powder River Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
656 
WWUS45 KRIW 180915
WSWRIW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Riverton WY
315 AM MDT Sun Apr 18 2021

...A Winter Storm will impact northern Wyoming Sunday night
through Monday...

.A strong cold front will move into the region Sunday night
bringing significant snowfall and gusty winds through Monday for 
many areas across northern Wyoming.

WYZ008-009-190000-
/O.UPG.KRIW.WS.A.0007.210419T0000Z-210420T0500Z/
/O.NEW.KRIW.WS.W.0009.210419T0000Z-210420T0500Z/
Bighorn Mountains West-Bighorn Mountains Southeast-
315 AM MDT Sun Apr 18 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 PM
MDT MONDAY...

* WHAT...Snow, heavy at times. Total snow accumulations of 10 to
  15 inches with locally higher amounts possible.

* WHERE...Bighorn Mountains West and Bighorn Mountains Southeast.

* WHEN...From 6 PM this evening to 11 PM MDT Monday.

* IMPACTS...Travel could be very difficult, including over Powder
  River Pass. Roads may become slick and snow covered.

* ADDITIONAL DETAILS...Back country enthusiasts should be aware 
  of rapidly dropping temperatures, gusty winds, and significant 
  snowfall beginning Sunday evening. Be prepared, be safe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ010-190000-
/O.NEW.KRIW.WS.W.0009.210419T0300Z-210420T0000Z/
Northeast Johnson County-
Including the city of Buffalo
315 AM MDT Sun Apr 18 2021

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
MDT MONDAY...

* WHAT...Snow, heavy at times. Total snow accumulations of 4 to 7
  inches. Gusty winds of 15 to 20 mph with gusts up to 30 mph are
  possible.
 
* WHERE...Northeast Johnson County. Highest snow amounts are expected
  around the Buffalo area.

* WHEN...From 9 PM this evening to 6 PM MDT Monday. Heaviest
  snowfall is expected overnight and during the early morning 
  hours Monday.

* IMPACTS...Travel could be very difficult. Expect slick and snow
  covered roads for the Monday morning commute, especially around
  Buffalo and along Interstate 90. Gusty winds may significantly 
  reduce visibility due to falling and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ011-190000-
/O.NEW.KRIW.WW.Y.0024.210419T0300Z-210420T0000Z/
Southeast Johnson County-
Including the city of Kaycee
315 AM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 PM MDT MONDAY...

* WHAT...Snow, heavy at times. Total snow accumulations of 4 to 6
  inches. 

* WHERE...Southeast Johnson County.

* WHEN...From 9 PM this evening to 6 PM MDT Monday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Monday morning commute, including
  along Interstate 25. Roads may become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ002-190000-
/O.NEW.KRIW.WW.Y.0024.210419T0000Z-210420T0000Z/
Absaroka Mountains-
315 AM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM MDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 8 inches,
  with locally higher amounts possible.

* WHERE...Absaroka Mountains.

* WHEN...From 6 PM this evening to 6 PM MDT Monday.

* IMPACTS...Travel could be very difficult, especially along the
  Chief Joseph Highway.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ005-007-190000-
/O.NEW.KRIW.WW.Y.0024.210419T0500Z-210420T0000Z/
Southwest Big Horn Basin-Owl Creek and Bridger Mountains-
Including the city of Thermopolis
315 AM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
6 PM MDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 inches.
  Locally higher amounts are possible along and east of Wind 
  River Canyon.

* WHERE...Southwest Big Horn Basin and Owl Creek and Bridger 
  Mountains.

* WHEN...From 11 PM this evening to 6 PM MDT Monday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Monday morning commute, including
  around Thermopolis and through the Wind River Canyon. Roads may
  become slick and snow covered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ006-190000-
/O.NEW.KRIW.WW.Y.0024.210419T0500Z-210420T0000Z/
Southeast Big Horn Basin-
Including the cities of Ten Sleep and Worland
315 AM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
6 PM MDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches
  around Worland. 3 to 5 inches of snow expected near Tensleep and
  Big Trails, with locally higher amounts possible.

* WHERE...Southeast Big Horn Basin.

* WHEN...From 11 PM this evening to 6 PM MDT Monday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Monday morning commute. Roads may
  become slick and snow covered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm watch went out at Apr 16, 10:14 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Apr 16, 10:14 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1014 PM MDT Fri Apr 16 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 153 PM MDT Fri Apr 16 2021

H5 trough continues to drop southward today, with only very light
snow showers bubbling up in places, but not dropping much of
anything. Models continue to bring weak high pressure into the
region briefly tonight into the weekend, with a modest moderating
trend on Saturday back into the 40s. Winds will remain light for
most areas, with parts of Sweetwater County reaching 15 to 20 mph
at times during the afternoon. Dry conditions continue into
Saturday night, with lows down into the 20s for most areas.

.LONG TERM...(Sunday through Friday)
Issued at 153 PM MDT Fri Apr 16 2021

Weak ridging continues Sunday with mostly dry conditions and one
more day of warm temperatures. On Monday an upper trough slides down
the back side of the West Coast Ridge and brings a strong cold front
with it. Models are pretty consistent with timing arrival about
sunrise Monday. H7 temps of -12 to -17 spread across the area by
late morning. So, while the leading edge of the front may see some
rain or rain/snow mix, expect precip to change to all snow quickly.
While precip is going to be widespread, the majority of activity
will be east of the Divide. Models are a bit inconsistent with
moisture available, but it looks like mostly advisory amounts at the
moment outside of the Bighorn Mountains. Like the last system,
daytime temperatures Monday will be 15 to 20 degrees colder than on
Sunday.

Tuesday will see another round of showers as a second shortwave
follows the main trough. These showers will likely be more isolated
in nature and any accumulation will be minor outside of the
mountains. On Wednesday through Friday models are picking up on a
dirty ridge type situation with a low undercutting the ridge and
becoming cut-off in the four corners region. A Canadian front moves
across Montana around this time but its hard to tell how much energy
will make it into Wyoming. For now, we left low end pops in west and
southwest Wyoming each afternoon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1007 PM MDT Fri Apr 16 2021

An area of snow showers pushing south between KRIW/KLND and KCPR
will gradually dissipate during the predawn hours. These snow
showers are not expected to impact any terminal. There could be
some fog mainly where precipitation has occurred over the last
couple of days. Will have VCFG at KBPI, KCPR, KLND, KRIW and KWRL
to cover this possibility. Any fog should dissipate by 15/16Z.
Otherwise, VFR and dry conditions through the TAF period. Winds
will generally be light except for breezy east/northeast winds at
KRKS.

&&

.FIRE WEATHER...
Issued AT 153 PM MDT Fri Apr 16 2021

Light north to northeast winds continue across the state today as
a cooler and more stable airmass moves in. These conditions will
combine to bring poor to fair mixing and dispersal through the
next 36 hours. Temperatures slowly recover through the weekend,
with highs back in the 40s and 50s by Sunday. Another cold front
arrives Sunday night with a return of gusty north winds and light
snow for higher elevations of central WY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Hulme
AVIATION...Murrell
FIRE WEATHER...Straub
Hazardous weather outlook, Apr 16, 6:37 PM MDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
637 PM MDT Fri Apr 16 2021

WYZ001>020-022>030-171230-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
637 PM MDT Fri Apr 16 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

Isolated snow showers will continue across the area, most
concentrated across the Wind River Basin. These snow showers
should end shortly after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday night through Monday...A chance of snow along and east of
the Continental Divide. Much below normal temperatures and strong
northerly winds will also occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.